Tornadoes · United States · Alabama · 2001
F0 tornado, Georgiana to Mc Kenzie, Alabama, November 24, 2001
From Georgiana to Mc Kenzie, this F0 tornado ran 3.0 miles across Butler County on November 24, 2001, touching down at 5:08 PM CST and reaching 100 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 24, 2001
- Touchdown
- 5:08 PM CST (23:08 UTC)
- Path length
- 3.0 miles (4.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Butler County
- Touchdown point
- 31.630, -86.750
- Lift-off point
- 31.630, -86.750
- Record number
- 532
What the Weather Service recorded
A weak tornado moved nearly 3 miles across mostly wooded areas to the west of Georgiana. Most of the damage along the path of the tornado was to trees. The tornado first touched down near County Road 16 near Panther Creek. From there the tornado moved northeast, crossing State Road 106, at which point some minor structural damage occurred to a church. The tornado then passed near the intersection of County Roads 25 and 37. Shortly thereafter, the tornado lifted back up into the cloud.
A tornado touched down in a wooded area just north of Odom Crossroads, which is to the west of McKenzie. The tornado then crossed County Road 29, where a mobile home was destroyed. Three occupants of the mobile home were injured. The tornado continued to move toward the northeast over mostly wooded areas, but crossed over County Roads 28 and 8. Tree damage occurred along this portion of the storms path. The tornado eventually crossed US Highway 31 and into a mainly wooded area south of Georgiana. The damage path of the tornado, which was again mostly to trees north of Highway 31, ended near Rocky Creek, where the tornado lifted back into the clouds.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:38 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 2:39 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Nov 24, 2:39 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 239 PM CST SAT NOV 24 2001 ACTIVE EVENING IS IN STORE FOR THE EASTERN PORTION OF THE AREA AS DEEP LOW MOVES FROM IA TO NEAR LAKE SUPERIOR BY 12Z SUNDAY WHILE THE APPROACHING...YET DECELERATING...FRONT MOVES TO GENERALLY FROM A MOB TO MGM LINE. WEAKENING UPPER SUPPORT FROM H3 JET ROUNDING THE BASE OF THE H5 TROF AND STRONG MID LEVEL ASSOCIATED VORT OVER MID MS RIVER VALLEY LIFTING NORTHWARD WILL RESULT IN WEAKENING ORGANIZED STORMS DURING THE EARLY EVENING OVER THE EASTERN PORTION OF THE FORECAST AREA...WITH OTHERWISE A WEAKENING TREND FOR THE CONVECTION. ON SUNDAY...WEAK STALLED FRONT WILL BE ACROSS THE FORECAST AREA...BUT SUBSIDENT WARMING WILL ALSO TAKE PLACE ALOFT IN THE WAKE OF THE PREVIOUS NIGHTS SYSTEM. BEST INSTABILITY WILL BE IN THE WARM SECTOR OF COURSE AND WILL GO WITH CHANCE POPS THERE WITH SMALL POPS FURTHER WEST. ANOTHER STRONG H3 JET RACING INTO THE WESTERN STATES WILL RESULT IN THE NEXT SYSTEM DEVELOPING EAST OF THE CENTRAL ROCKIES ON SUNDAY AND THEN MOVING NORTHEAST TO NEAR WI ON TUESDAY. THE STALLED FRONT WILL MEANWHILE LIFT NORTH AS A WARM FRONT ON SUNDAY NIGHT WITH ANOTHER FRONT APPROACHING FROM THE WEST AND MOVING TO CENTRAL MS BY 12Z TUESDAY...THEN DECELERATING AND EVENTUALLY STALLING ACROSS THE AREA BY LATE TUESDAY AFTERNOON. WILL STAY GENERALLY WITH SLIGHT CHANCE TO CHANCE POPS SUNDAY THROUGH MONDAY...THEN INCREASE POPS BY TUESDAY AS NEXT SYSTEM MOVES INTO THE AREA. WITH ATMOSPHERE DRYING ALOFT THROUGH SUNDAY NIGHT AND WITH SURFACE FLOW BECOMING MORE SOUTHERLY...MAY SEE PATCHY DENSE FOG ON SUNDAY NIGHT AND MONDAY NIGHT. EXTENDED PERIOD...TUESDAY NIGHT THROUGH SATURDAY. THE STALLED FRONT WILL EVENTUALLY MOVE EAST OF THE AREA AS A WAVE DEVELOPS ON THE FRONT AND MOVES UP THE FRONT WITH THE FRONT EVENTUALLY CLEARING THE AREA ON THURSDAY. CONSIDERING THE TIMING OF FRONT...WILL ADD POPS TO WEDNESDAY NIGHT/THURSDAY MORNING WITH OTHERWISE DRY AND COOLER CONDITIONS THROUGH SATURDAY. ADJUSTED LOWS DOWN FOR THURSDAY AND FRIDAY DUE TO COOLER AIRMASS MOVING INTO AREA AND TO ALSO BE MORE IN LINE WITH ADJACENT ZONES. FIRE...NO CONCERNS. MARINE...WILL CONTINUE SMALL CRAFT ADVISORY TONIGHT. PRELIMINARY NUMBERS ONLY... MOB EB 060/074 060/076 065 295223 PNS EB 064/074 062/076 065 297323 DTS EB 066/075 064/075 065 297323 GZH EB 061/072 056/075 061 298323 2R0 BB 052/073 051/075 060 294123 61A BB 055/073 053/075 060 295123= .MOB... AL...SMALL CRAFT ADVISORY TONIGHT GMZ630-650-670. FL...SMALL CRAFT ADVISORY TONIGHT GMZ655-675. MS...NONE.
In the hours before
Special weather statement, Nov 24, 2:06 PM CST, 3 hours 2 minutes before
ALZ052>064-MSZ076-078-079-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 206 PM CST SAT NOV 24 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CST THIS EVENING... THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN SOUTHWEST ALABAMA...ESCAMBIA...COVINGTON...WASHINGTON...CONECUH... MONROE...BUTLER...CLARKE...CRENSHAW...WILCOX...BALDWIN AND MOBILE. IN SOUTHEAST MISSISSIPPI...GEORGE...STONE AND GREENE. AT 200 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS EXTREME SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THAT WAS ADVANCING TO THE EAST AT 20 MPH. THESE STORMS WILL MOVE ACROSS THE TORNADO WATCH AREA THROUGH THE EARLY EVENING. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Nov 24, 2:23 PM CST, 2 hours 45 minutes before
MSZ067-252100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 223 PM CST SAT NOV 24 2001 THE TORNADO WATCH IS NO LONGER IN EFFECT FOR... IN SOUTHEAST MISSISSIPPI...WAYNE COUNTY. AT 220 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE LINE OF THUNDERSTORMS HAD MOVED EAST OF WAYNE COUNTY...THUS ENDING THE THREAT OF SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Nov 24, 2:45 PM CST, 2 hours 23 minutes before
MSZ067-252100- SPECIAL WEATHER STATEMENT...CORRECTED AND UPDATED NATIONAL WEATHER SERVICE MOBILE AL 245 PM CST SAT NOV 24 2001 THE TORNADO WATCH IS NO LONGER IN EFFECT FOR... IN SOUTHEAST MISSISSIPPI...WAYNE COUNTY. AT 245 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORMS HAD MOVED EAST OF WAYNE COUNTY...THUS ENDING THE THREAT OF SEVERE WEATHER. SCATTERED SHOWERS AND THUNDERSTORMS WILL OTHERWISE CONTINUE OVER WAYNE COUNTY MISSISSIPPI THROUGH THE REMAINDER OF THE AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Nov 24, 3:05 PM CST, 2 hours 3 minutes before
ALZ051-MSZ075-242130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 305 PM CST SAT NOV 24 2001 THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES... IN SOUTHWEST ALABAMA...CHOCTAW IN SOUTHEAST MISSISSIPPI...PERRY AT 303 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM NEAR WIGGINS MISSISSIPPI TO GROVE HILL ALABAMA. NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN PORTION OF CHOCTAW COUNTY ALABAMA AND EXTREME SOUTHERN PERRY COUNTY MISSISSIPPI WILL BECOME ISOLATED DURING THE REMAINDER OF THE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
The surface observations
Greenville (PRN), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 24, 2001
57 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 24 | 12:40 AM CST | F3 | Morehouse Parish, LA to AR | 30.0 | 880 | 3 | 11 | $2.3 million |
| November 24 | 12:43 AM CST | F1 | Grant Parish, LA | 11.5 | 30 | |||
| November 24 | 1:14 AM CST | F0 | Winn Parish, LA | 2.9 | 30 | |||
| November 24 | 1:25 AM CST | F2 | White, AR | 5.5 | 880 | 3 | ||
| November 24 | 1:31 AM CST | F1 | Chicot, AR | 1.0 | 100 | $500,000 | ||
| November 24 | 1:35 AM CST | F1 | Caldwell Parish, LA | 5.0 | 30 | |||
| November 24 | 1:55 AM CST | F4 | Winterville–Mount Bayou tornado, MS | 30.3 | 880 | 48 | $4.1 million | |
| November 24 | 2:05 AM CST | F2 | Avoyelles Parish, LA | 1.0 | 10 | 3 | $50,000 | |
| November 24 | 2:42 AM CST | F1 | Coahoma, MS | 10.0 | 400 | $130,000 | ||
| November 24 | 3:10 AM CST | F2 | Quitman, MS | 43.5 | 300 | 3 | 33 | $7.5 million |
| November 24 | 4:10 AM CST | F2 | DeSoto, MS | 6.0 | 300 | 9 | $1.9 million | |
| November 24 | 4:15 AM CST | F3 | Humphreys, MS | 5.0 | 400 | 5 | $4.0 million | |
| November 24 | 4:51 AM CST | F0 | Hinds, MS | 0.2 | 50 | $1,000 | ||
| November 24 | 5:18 AM CST | F0 | Hinds, MS | 0.3 | 50 | |||
| November 24 | 5:25 AM CST | F4 | Madison–Canton tornado, MS | 11.5 | 880 | 2 | 21 | $12 million |
| November 24 | 6:10 AM CST | F0 | Madison Parish, LA | 0.5 | 50 | $1,000 | ||
| November 24 | 6:25 AM CST | F1 | Leake, MS | 0.2 | 50 | $1,000 | ||
| November 24 | 6:47 AM CST | F2 | Calloway, KY | 11.5 | 300 | 4 | $750,000 | |
| November 24 | 9:30 AM CST | F0 | Oktibbeha, MS | 0.1 | 50 | |||
| November 24 | 10:10 AM CST | F1 | Noxubee, MS | 8.0 | 50 | $400,000 | ||
| November 24 | 10:55 AM CST | F3 | Pickens, AL | 38.9 | 300 | 2 | 1 | $1.4 million |
| November 24 | 11:02 AM CST | F0 | Hale, AL | 0.2 | 50 | $10,000 | ||
| November 24 | 11:15 AM CST | F0 | Clarke, MS | 0.5 | 50 | $30,000 | ||
| November 24 | 11:21 AM CST | F2 | Winston, AL | 1.9 | 70 | 13 | $890,000 | |
| November 24 | 11:39 AM CST | F1 | Tuscaloosa, AL | 2.0 | 75 | $30,000 | ||
| November 24 | 11:45 AM CST | F0 | Choctaw, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 12:02 PM CST | F0 | Clarke, MS | 0.3 | 50 | $3,000 | ||
| November 24 | 12:10 PM CST | F2 | Morgan, AL | 4.9 | 300 | 2 | $500,000 | |
| November 24 | 12:34 PM CST | F0 | Hale, AL | 2.9 | 75 | $30,000 | ||
| November 24 | 12:35 PM CST | F0 | Choctaw, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 12:37 PM CST | F0 | Tuscaloosa, AL | 0.2 | 30 | $1,000 | ||
| November 24 | 12:56 PM CST | F0 | Marengo, AL | 0.6 | 50 | $4,000 | ||
| November 24 | 12:59 PM CST | F1 | Cullman, AL | 2.1 | 200 | $70,000 | ||
| November 24 | 1:00 PM CST | F0 | Choctaw, AL | 0.1 | 20 | $30,000 | ||
| November 24 | 1:02 PM CST | F0 | Cullman, AL | 0.2 | 50 | $1,000 | ||
| November 24 | 1:19 PM CST | F4 | Highland Lake–Oneonta tornado, AL | 10.1 | 500 | 22 | $1.1 million | |
| November 24 | 1:31 PM CST | F2 | St. Clair, AL | 13.4 | 125 | 1 | $500,000 | |
| November 24 | 1:41 PM CST | F2 | Marshall, AL | 2.0 | 300 | 7 | $400,000 | |
| November 24 | 1:50 PM CST | F2 | Madison, AL | 2.6 | 300 | $500,000 | ||
| November 24 | 2:25 PM CST | F2 | DeKalb, AL | 7.1 | 100 | $100,000 | ||
| November 24 | 3:01 PM CST | F2 | Cherokee, AL | 8.2 | 200 | 2 | 4 | $300,000 |
| November 24 | 4:06 PM EST | F1 | Dade, GA | 1.5 | 528 | $70,000 | ||
| November 24 | 3:10 PM CST | F2 | St. Clair, AL | 4.5 | 100 | 2 | $500,000 | |
| November 24 | 3:42 PM CST | F2 | Talladega, AL | 3.1 | 400 | 15 | $800,000 | |
| November 24 | 3:54 PM CST | F1 | Autauga, AL | 9.8 | 50 | $40,000 | ||
| November 24 | 3:59 PM CST | F2 | Talladega, AL | 9.1 | 200 | $230,000 | ||
| November 24 | 4:03 PM CST | F1 | Calhoun, AL | 7.7 | 250 | 5 | $250,000 | |
| November 24 | 4:42 PM CST | F0 | Conecuh, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 5:10 PM CST | F1 | Clay, AL | 6.1 | 300 | $100,000 | ||
| November 24 | 5:42 PM CST | F1 | Butler, AL | 6.0 | 150 | 3 | $100,000 | |
| November 24 | 6:30 PM CST | F0 | Butler, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 8:08 PM EST | F1 | Shelby, IN | 16.0 | 100 | $1.0 million | ||
| November 24 | 7:10 PM CST | F0 | Escambia, AL | 0.1 | 20 | $30,000 | ||
| November 24 | 7:28 PM CST | F0 | Covington, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 8:30 PM CST | F0 | Covington, AL | 0.2 | 60 | $10,000 | ||
| November 24 | 8:42 PM CST | F0 | Pike, AL | 0.2 | 50 | $2,000 | ||
| November 24 | 9:27 PM CST | F1 | Pike, AL | 11.8 | 75 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.